Young Men on Antiretroviral Therapy at Risk for Bone Loss

alt

May 9, 2012, advance online edition of Clinical Infectious Diseases.

Several observational studies have found that people with HIV tend to have more bone loss than their uninfected counterparts, but it is unclear whether this is mainly attributable to HIV itself, resulting inflammation and metabolic abnormalities, antiretroviral drug toxicities, or some combination of factors. Some studies indicate that specific drugs -- including tenofovir (Viread, also in the Truvada and Atripla coformulations) and protease inhibitors -- are associated with bone loss, especially soon after starting treatment.

Kathleen Mulligan from San Francisco General Hospitaland fellow investigators with Adolescent Trials Network Study 021B evaluated associations between bone mass, HIV infection, and ART among young men aged 14-25 years who acquired the virus through behavior (e.g., sex or injection drug use) -- that is, they were not infected via mother-to-child transmission during pregnancy, birth, or breastfeeding.

Since peak bone mass is reached during adolescence and early adulthood, bone loss related to HIV infection and/or antiretroviral drugs may be especially problematic during this period.

Theanalysis included 199 HIV positive men and 53 HIV negative control subjects at 15 sites. Nearly 90% of participants were black or Hispanic and the median age was 21 years. Among the HIV positive participants, 105 where treatment-naive, 52 were taking NNRTI regimens, and 42 were taking protease inhibitor regimens. Median durations of HIV infection in these subgroups were 1.3, 1.9, and 2.2 years, respectively, indicating relatively recent infection.

The researchers assessed bone mineral density (BMD), bone mineral content, and body fat and lean muscle distribution using whole-body dual-energy X-ray absorptiometry (DEXA) scans, and results were compared across groups.

Results

"Young men on ART with a relatively recent diagnosis of HIV infection have lower bone mass than controls," the study authors concluded. "Longitudinal studies are required to determine the impact of impaired accrual or actual loss of bone during adolescence on subsequent fracture risk."

"The young men in the study had been taking anti-HIV medications for a comparatively short time, yet they still had lower bone mineral density than other men their age," said co-author Bill Kapogiannis from theNational Institute of Child Health and Human Development in an NIH press release. "These findings suggest a short-term impact of HIV therapy on bone at ages when people are still growing and building bone mass. This raises concern about the risk of fracture as they age."

In their discussion, the researchers recommended that young men with HIV should receive regular bone density monitoring and take steps to reduce their risk of future bone fracture.

"None of the young men we saw is in immediate risk of fracture," said Mulligan. "However, our results indicated that it would be a good idea for young men newly diagnosed with HIV to make sure they exercise, get enough calcium and vitamin D, quit smoking, and limit alcohol consumption."

6/19/12

Reference

K Mulligan, DR Harris, P Emmanuel, et al. Low Bone Mass in Behaviorally HIV-Infected Young Men on Antiretroviral Therapy: Adolescent Trials Network (ATN) Study 021B. Clinical Infectious Diseases. May 9, 2012 (Epub ahead of print).

Other Source

National Institutes of Health. NIH Study Finds HIV-Positive Young Men at Risk of Low Bone Mass. NIH News press release. June 19, 2012.